A new lawsuit seeks damage payments for consumers in California and across the U.S. who bought over-the-counter medicines — for the relief of stuffy noses, colds and flu — that contain phenylephrine, which a regulatory panel on Tuesday said was ineffective as a decongestant.
At least 250 products contain the compound, from Sudafed Sinus Congestion to Tylenol Cold & Flu Severe to NyQuil Severe Cold & Flu, and generic brands developed by companies such as CVS, Walmart and Target, according to the lawsuit.
Fourteen retailers and pharmaceutical companies — including Walmart, CVS, Target, Walgreens, Amazon and Procter & Gamble — are targeted as defendants in the lawsuit filed by two consumers seeking class-action status.
“Millions of Californians, and hundreds of millions of Americans, spend hard-earned money to purchase these products for help relieving congestion and other associated cold and flu symptoms because they are told by the (companies) that they work for that very purpose,” according to the lawsuit filed this week in U.S. District Court in Sacramento.
The lawsuit claims the companies for years “have advertised and marketed the phenylephrine products to unsuspecting consumers despite knowing that phenylephrine is ineffective.”
Plaintiffs Kenneth Levi Pack of Yolo County and Min Ji Jung of New York want the court to certify the case as a class-action, to bring into the lawsuit those who have bought any of the products at any time or location, including Californians who purchased them online. The lawsuit argues that the statute of limitations, which bars lawsuits over events too far in the past, should start at the point the U.S. Food and Drug Administration’s expert panel this week issued its decision on phenylephrine.
After the panel’s findings were made public, the FDA issued a notice to clarify that neither it nor the panel “raised concerns about safety issues with use of oral phenylephrine at the recommended dose.” The agency said determinations that over-the-counter medicine ingredients do not work trigger an opportunity for public comment. After evaluating the comments, if the FDA continues to conclude a substance is ineffective, the agency no longer deems it safe and effective when used as recommended. The FDA then works with manufacturers to “reformulate the products as needed,” the agency said.
On Wednesday, the American Pharmacists Association put out a news release saying several effective over-the-counter products exist for relieving congestion, including phenylephrine nasal spray. Phenylephrine in pills is not effective because 99% of it is “inactivated in the gut and during the first pass through the liver,” according to the association.
The other companies Pack and Jung are suing are Rite Aid, GlaxoSmithKline, Reckitt Benckiser, Bayer Healthcare, Sanofi-Aventis U.S., Kenvue’s Johnson & Johnson Consumer, and Church & Dwight.
Amazon, Albertsons, Walgreens and Rite Aid declined to comment on the lawsuit. GlaxoSmithKline referred an inquiry to Haleon, a subsidiary it spun off last year, and Haleon declined to comment. Sanofi said its U.S. offerings have “never included any products with the active ingredient phenylephrine.” The remaining defendants did not respond to inquiries about the lawsuit.
Pack and Jung are seeking payment of unspecified damages for themselves and everyone who bought the products, and a court order forcing the companies to engage in a “corrective advertising campaign.”
𝗖𝗿𝗲𝗱𝗶𝘁𝘀, 𝗖𝗼𝗽𝘆𝗿𝗶𝗴𝗵𝘁 & 𝗖𝗼𝘂𝗿𝘁𝗲𝘀𝘆: www.mercurynews.com
𝗙𝗼𝗿 𝗮𝗻𝘆 𝗰𝗼𝗺𝗽𝗹𝗮𝗶𝗻𝘁𝘀 𝗿𝗲𝗴𝗮𝗿𝗱𝗶𝗻𝗴 𝗗𝗠𝗖𝗔,
𝗣𝗹𝗲𝗮𝘀𝗲 𝘀𝗲𝗻𝗱 𝘂𝘀 𝗮𝗻 𝗲𝗺𝗮𝗶𝗹 𝗮𝘁 email@example.com